Join now to get access to this content and more.
Become a SOAP member and have access to our benefits.
- For Review: SOAP Consensus Statement on Neuraxial Procedures in Thrombocytopenic Parturients
- Sample Centers of Excellence Applications
- ASA Corner
- SOAP Policy and Procedure Manual (P&P Manual)
- SOAP Expert Opinions
- SOAP's Learning Modules
- 2019 Annual Meeting Lecture Videos
- December 2018 - SOAP Unofficial Guide to ASA Committees Webinar
- Submit a Position
- View Job Postings
- Previous Meeting Archives
- Previous Meeting Abstract Search
- CMS Guidelines
- Member Benefits
- Newsletter Clinical Articles
- ACOG Documents
- Search our Patient Safety Archive
- Ask SOAP a Question
- Global Health Opportunities
- And more…
Transient Lactic Acidemia Associated with Possible Intravascular Injection of Lidocaine 2% with 1:200,000 Epinephrine
Abstract Number: SU-33
Abstract Type: Case Report/Case Series
Introduction: We report a case of possible intravascular injection of 2% lidocaine with 1:200,000 epinephrine.
Case: A 27-year-old Gravida 4 Para 3 Hispanic female presented at 24 weeks gestation with active contractions and cervical dilation at 6 cm. The patient’s history was significant for three preterm births and one previous pregnancy complicated by gestational hypertension. Her admission blood pressure was 126/76 and pulse rate was 80 bpm. She was admitted and placed on magnesium sulfate for neonatal protection. A combined spinal epidural was placed with 2.5 mg of bupivicaine intrathecally. A negative test dose with 45 mg of lidocaine and 15 mcg of epinephrine was negative. An epidural infusion was started with 0.125% bupivicaine and 2 mcg/mL at a rate of 10 mL/hr with a 10 mL bolus dose every 20 minutes. She experienced immediate pain relief with normal vital signs until approximately 10 hours later, when she felt 8/10 pain, and a block level to ice at the T10 level. After negative aspiration of the epidural catheter for heme or CSF, 100 mg lidocaine 2% with 25 mcg epinephrine was administered over three minutes. Two minutes later, the patient complained of shortness of breath, and started to exhibit extreme tachypnea (>40 bpm). Her heart rate was over 140 bpm, and blood pressure increased to 158/94. She was unable to speak, diaphoretic, and visibly distressed. However, she could follow commands, move all extremities, had equal bilateral handgrip, and pupils were mildly dilated. Her lungs were clear, and a bedside EKG showed sinus tachycardia. An arterial blood gas was drawn which revealed pCO2 of 16 mmHg, lactate 6.8 mmol/L, and base excess of -13 mmol/L. Within approximately 30 minutes, the patient’s mental status, respiratory rate, blood pressure, and appearance all returned to baseline. The patient’s lactate level two hours after the incident was down to 3.0 mmol/L and remained at that level thereafter.
Discussion: The transient increase in heart rate and blood pressure was consistent with signs of intravascular injection of epinephrine. Given the lack of active infection, sepsis, or tissue hypoperfusion, the elevated lactate can be reasonably attributed to epinephrine contained in the lidocaine solution given for her breakthrough pain. Exogenous epinephrine has been shown to cause transient lactic acidemia in critically ill patients1, possibly due to beta-2 agonist stimulation resulting in heightened levels of aerobic glycolysis2. The rapid spontaneous subsequent decrease in lactate without treatment also support this theory. The role of lactate levels in diagnosing intravascular epinephrine injection remains to be determined.
1 Bakker J, et al. Clinical use of lactate monitoring in critically ill patients. Ann Intensive Care. 2013; 3: 12.
2 Levy B, et al. Increased aerobic glycolysis through beta2 stimulation is a common mechanism involved in lactate formation during shock state. Shock. 2008 Oct;30(4):417-2.